0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Case Report/Case Series |

Lip Abscess Associated With Isotretinoin Treatment of Acne Vulgaris

Kevin C. Huoh, MD1; Kay W. Chang, MD1
[+] Author Affiliations
1Division of Otolaryngology, Department of Otolaryngology–Head and Neck Surgery, Stanford University School of Medicine, Palo Alto, California
JAMA Dermatol. 2013;149(8):960-961. doi:10.1001/jamadermatol.2013.4066.
Text Size: A A A
Published online

Importance  Isotretinoin is frequently prescribed for the treatment of acne vulgaris. Among the numerous documented adverse effects, most common are xerostomia and cheilitis. Lip abscesses as a consequence of cheilitis present dramatically and may pose a diagnostic challenge.

Observations  We present a case of a 15-year-old boy with a severe lip abscess requiring incision and drainage and hospital admission for intravenous antibiotic treatment of methicillin-resistant Staphylococcus aureus. We discuss the pathophysiologic characteristics of isotretinoin therapy and the likely causative role that the medication played in the development of the lip abscess.

Conclusions and Relevance  Although rare, lip abscesses related to isotretinoin therapy present with substantial morbidity and should be promptly recognized. Misdiagnosis of mucositis and angioedema may delay appropriate therapy.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Place holder to copy figure label and caption
Figure.
Severe Edema and Erythema of Lower Lip Caused by Lip Abscess
Graphic Jump Location

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs
brightcove.createExperiences();